Alert archive / Oregon / Wind Advisories in 2023
Wind Advisory 20, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Nov 5, 2023, 2:02 AM PST for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Nov 6, 2023, 1:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2023, 2:02 AM PST (10:02 UTC)
- In effect from
- Nov 6, 2023, 1:00 AM PST
- Expired
- Nov 6, 2023, 7:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
306 WWUS76 KMFR 051002 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 202 AM PST Sun Nov 5 2023 CAZ085-ORZ030-031-051815- /O.NEW.KMFR.WI.Y.0020.231106T0900Z-231107T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 202 AM PST Sun Nov 5 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...In California, Modoc County. This includes mountains above 5000 feet elevation and sections of Highway 299 near Cedar Pass. In Oregon, Lake County and eastern Klamath County. This includes the higher terrain of Lake County, including Winter Rim, Hart Mountains and the Warners. This also includes Highway 31 from Silver Lake to Paisley as well as portions of Highway 140 east of Lakeview. * WHEN...From 1 AM to 4 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
378 WWUS76 KMFR 051736 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 936 AM PST Sun Nov 5 2023 CAZ085-ORZ030-031-061100- /O.CON.KMFR.WI.Y.0020.231106T0900Z-231107T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 936 AM PST Sun Nov 5 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In California, portions of Modoc County. This includes the Warner Mountains above 5000 ft and sections of Highway 299 near Cedar Pass. In Oregon, portions of Lake and far eastern Klamath Counties. This includes the Warner Mountains, Winter Rim and Hart Mountains. This also includes Highway 31 from Silver Lake to Paisley as well as portions of Highway 140 east of Bly. * WHEN...From 1 AM to 4 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
367 WWUS76 KMFR 060921 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 121 AM PST Mon Nov 6 2023 CAZ085-ORZ030-031-062300- /O.CON.KMFR.WI.Y.0020.000000T0000Z-231107T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 121 AM PST Mon Nov 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In California, portions of Modoc County. This includes the Warner Mountains above 5000 ft and sections of Highway 299 near Cedar Pass. In Oregon, portions of Lake and far eastern Klamath Counties. This includes the Warner Mountains, Winter Rim and Hart Mountains. This also includes Highway 31 from Silver Lake to Paisley as well as portions of Highway 140 east of Bly. * WHEN...From 1 AM to 4 PM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
551 WWUS76 KMFR 062053 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1253 PM PST Mon Nov 6 2023 CAZ085-ORZ030-031-070000- /O.CON.KMFR.WI.Y.0020.000000T0000Z-231107T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1253 PM PST Mon Nov 6 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In California, portions of Modoc County. This includes the Warner Mountains above 5000 ft and sections of Highway 299 near Cedar Pass. In Oregon, portions of Lake and far eastern Klamath Counties. This includes the Warner Mountains, Winter Rim and Hart Mountains. This also includes Highway 31 from Silver Lake to Paisley as well as portions of Highway 140 east of Bly. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
011 WWUS76 KMFR 062337 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 337 PM PST Mon Nov 6 2023 CAZ085-ORZ030-031-070300- /O.EXT.KMFR.WI.Y.0020.000000T0000Z-231107T0300Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 337 PM PST Mon Nov 6 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...In California, portions of Modoc County. This includes the Warner Mountains above 5000 ft and sections of Highway 299 near Cedar Pass. In Oregon, portions of Lake and far eastern Klamath Counties. This includes the Warner Mountains, Winter Rim and Hart Mountains. This also includes Highway 31 from Silver Lake to Paisley as well as portions of Highway 140 east of Bly. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
089 WWUS76 KMFR 070256 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 656 PM PST Mon Nov 6 2023 CAZ085-ORZ030-031-070400- /O.EXP.KMFR.WI.Y.0020.000000T0000Z-231107T0300Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 656 PM PST Mon Nov 6 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Southwest winds gusted up to 40 mph this afternoon, but have now diminished. The Wind Advisory will expire at 7 PM PST. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 4, 8:38 PM PDT, 6 hours 24 minutes earlier.
Area forecast discussion, Nov 4, 8:38 PM PDT, 6 hours 24 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Medford OR
838 PM PDT Sat Nov 4 2023
.Updated aviation discussion.
.UPDATE...Yesterday, a few models suggested the possibility that
a surface low would develop along the front as it moved onshore
today, creating a dry slot within the pre-frontal rain band as it
passed over some portion of southern Oregon or northern
California. Sure enough, as the front moved onshore late this
afternoon, satellite imagery depicted the development of an
inflection point, and Radar returns indicated a weak, broad
cyclonic rotation just offshore of the Oregon/California state
line. While plenty of rain has fallen along the coast and in the
Umpqua Basin, this developing surface low and the new low level
flow pattern cut off the main moisture inflow, developing a dry
slot that then tracked directly over western Siskiyou County, into
Jackson County, across the Cascades and on to the East Side. As a
result, while Red Mound RAWS (just northeast of Brookings)
reported over 6 inches of rain in the last 24 hours, Medford has
only recieved 0.05 inches, and Montague only 0.03 inches.
Needless to say, many updates were necessary this evening to bring
the forecast in line with this change. Post-frontal showers will
likely help bring these lower precipitation totals up as they
continue through this evening and into tonight, but amounts will
be much less than previously thought.
See the previous discussion below for more information on the
rest of the forecast beyond tonight. -BPN
&&
.AVIATION...05/06Z TAFs...Precipitation has broken up into showers
moving NE across the region per recent radar imagery. Isolated
showers will continue to move from the SW to the NE overnight into
early Sunday, but for the most part there will be a break between
this system and the next upcoming one. This could result in another
period of valley fog/low stratus overnight, including at Roseburg
and Medford. The depth of low-level moisture at Roseburg is likely
deep enough to favor stratus over fog, while Medford looks more
likely to see more fog with associated visibility reductions.
Lingering instability could mean that both terminals see
fluctuations in conditions through the night, however. Confidence is
higher at Roseburg, where clearing looks more likely and where there
has been far more rainfall to provide fresh moisture to the air
mass, but conditions tonight at Medford look similar to last
night's, which did result in fog.
The next round of precipitation arrives early Sunday afternoon, with
a wave of showery moisture moving through the NW portions of the
area followed by the main frontal band of precipitation later
Sunday. This initial wave should help raise cloud bases back to VFR.
Like today's system, moderately gusty winds along the coast and at
higher elevations, including at Klamath Falls, will pick up ahead of
the front Sunday afternoon. Conditions will detafter the current TAF
period. -CSP eriorate as the main frontal precipitation moves
through the region, with visibility reductions in heavier areas of
precipitation.
Also associated with Sunday's front is an embedded chance for
thunderstorms (20-25% for any one area) in the western part of the
region (Coos, Curry, Josephine, and W Douglas counties) late Sunday
into early Monday. This includes both North Bend and Roseburg. -CSP
&&
.MARINE...Updated 830 PM Saturday November 4, 2023...Southerly winds
have eased behind a cold front, but fresh, steep west swell will
maintain conditions hazardous to small craft into Sunday. Another
front will move through Sunday night into Monday, creating more
hazardous conditions. Southerly winds increase Sunday afternoon into
Sunday night, and a combination of wind-driven seas and the
aforementioned steep west swell will create very steep and hazardous
conditions through the large majority of the waters late Sunday into
Monday.
Winds turn westerly Monday afternoon and gradually ease Monday
evening, but steep west swell will likely continue into Tuesday.
Conditions then improve Wednesday into early Thursday. -CSP
&&
.PREV DISCUSSION... /Issued 300 PM PDT Sat Nov 4 2023/
Updated aviation discussion.
SHORT TERM...Through Tuesday night...A broad trough will linger
over the region during the short term period, with two main
systems impacting the area through then. The first of these
systems is already impacting the area as a band of moderate to
heavy precipitation associated with a cold front is draped across
Douglas, northern Josephine and Curry Counties. Rainfall amounts
with this band have ranged from 0.40"-0.75" over the last three
hours, with some sites in Curry County reporting around 1.50" in
that same time frame. This front has stalled on any farther inland
progress, so many areas east of the I-5 corridor and south of the
Rogue-Umpqua Divide remain dry. Eventually the cold front will
move farther east and the remainder of the area will receive some
precipitation as well through the evening hours. A low threat for
flash flooding across the Smith River Complex remains present
given the potential for convectively driven high rainfall rates.
Given the slower progression of the front, however, the watch has
been extended out until 8pm this evening.
Snow levels will be remain high with this system, around 8000-10000
ft, so we aren't expecting any winter weather impacts. Gusty winds,
however, are occurring along the coast, the Shasta Valley and across
portions of the East Side. A wind advisory remains in effect for
higher terrain east of the Cascades and for areas from Summer Lake
to Silver Lake along highway 31 where southwest winds 20 to 30 mph
with gusts of 45 to 50 mph are expected through this evening. More
details can be found at NPWMFR.
We'll see another brief break in the weather early Sunday but the
next front in the series will begin affecting the region by the
afternoon. This next system will be quite similar to the one we're
currently experiencing, though it could be a touch stronger, wetter,
and cooler with snow levels down to 6000-7000 ft. A surface
low will move inside of 130 W, and this will bring some slightly
stronger winds compared to today, but values still look to be below
warning levels. We'll likely need another round wind advisories
Sunday night into Monday morning as model 700 mb winds are again
showing 45 to 55 kt. Another round of beneficial precipitation
is expected again late Sunday into Monday with amounts slightly
higher than what is expected today by about half an inch west of the
Cascades and around 0.25" to 0.40" east of the Cascades. Despite the
higher rainfall amounts expected, have decided to hold off on any
additional burn scar related flash flood watches to see if there are
any impacts with the current system moving through.
Precipitation turns more showery later Monday into Tuesday as the
upper trough swings through and snow levels will lower down to
around 4500-5000 ft. Though snow levels are lowering, precipitation
will be tapering off and current forecast snowfall amounts look to
be below advisory criteria. The back side of the trough pushes east
of the area Tuesday night into Wednesday and this will bring an end
to the precipitation potential. /BR-y
LONG TERM...Wednesday through Saturday. The long term is largely
consistent with the previous issuance. There is better agreement
on a slightly weaker strength regarding a ridge building northeast
into our region. This has long been colloquially known as a
'dirty ridge,' due to the accompanying cloud cover and modest
precipitation chances as opposed to the clearing skies often seen
with strong ridges. It is still expected to provide a break in our
active pattern Wednesday into Thursday, with a stabilizing of the
air mass. As such, cloud cover on Wednesday, particularly in the
morning in valleys, has been adjusted above the NBM guidance.
There is also a slight chance of light, drizzly showers for the
immediate coast into northern Douglas County and northward.
At least a lifting of the cloud deck, though likely with some
breaks, is expected Wednesday afternoon. Continued ridging over the
area Wednesday night should provide another episode of thickening
valley low clouds into Thursday morning. Compared to Wednesday
morning, with lowering inversions, Thursday morning is likely to see
more widespread coverage of fog rather than low clouds.
The next issue in question is the timing of the next cold front and
associated rain. The GFS is exhibiting its typical fast bias and
brings rain to the coast late Thursday afternoon. A larger portion
of the ensemble suite of data hold rain off at the coast until
Thursday evening. As such, a blended solution was utilized with a
chance of rain indicated at the coast Thursday afternoon.
There is good model agreement that the front will weaken as it moves
inland Thursday night into Friday, but disagreement at its initial
strength and extent of weakening. For now, it suffices to say that a
light to locally moderate measureable amount is likely Thursday
night into Friday with snow levels around 4500 to 5000 feet.
At the end of the week, weak or very weak ridging is indicated for
Friday night into Saturday morning...another dirtier 'dirty
ridge'with a chance of over-running warm frontal rain...especially
for the coast and Douglas County. For Day 8 to 10, the operational
GFS is in the minority in indicating a strengthening of the ridge.
For Sunday or Monday, the ECMWF idea of a cold front arriving from
the northwest has more support. /DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ030-031.
CA...Wind Advisory until 11 PM PDT this evening for CAZ084-085.
PACIFIC COASTAL WATERS...Small Craft Advisory until 10 PM PST Sunday
for PZZ350-356-370-376.
Hazardous Seas Warning from 10 PM Sunday to 10 PM PST Monday for
PZZ350-356-370-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 8:30 PM PDT | Hazardous Seas Warning | MFR | 57 hr | |
| Nov 5, 10:07 AM PST | Flash Flood Watch | MFR | Curry, Josephine | 24 hr |
| Nov 5, 2:02 PM PST | Small Craft Advisory | MFR | 56 hr |
Nearby
Wind Advisories in Oregon, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.